Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 15, NWS Lake Charles, LA

March 18, 2003Jasper County, Tyler County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 18, 2003, 12:39 PM CST for Jasper County, Tyler County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2003, 12:39 PM CST (18:39 UTC)
Expired
Mar 18, 2003, 1:45 PM CST
In force
66 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Jasper County, TX, Tyler County, TX

The radar

The Lake Charles radar (KLCH), 115 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 11:40 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2003-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2003-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

097 
WUUS54 KLCH 181839
SVRLCH
TXC241-457-181945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1239 PM CST TUE MAR 18 2003

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN SOUTHEAST TEXAS
  TYLER COUNTY IN SOUTHEAST TEXAS

* UNTIL 145 PM CST

* AT 1235 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF FRED...MOVING NORTHEAST AT 20
  MPH.

* THIS STORM WILL BE NEAR...
  TOWN BLUFF BY 1250 PM CST
  MAGNOLIA SPRINGS BY 100 PM CST
  JASPER BY 130 PM CST

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST TUESDAY AFTERNOON
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3068 9435 3055 9420 3084 9387 3108 9400

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 11:45 AM CST, 54 minutes earlier.

Area forecast discussion, Mar 18, 11:45 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1145 AM CST TUE MAR 18 2003

CORRECTED TORNADO WATCH EXPIRATION TIME WHICH IS 5 PM.

SPC HAS ISSUED A TORNADO WATCH FOR SOUTHEAST TEXAS AND SOUTHWEST
AND WEST CENTRAL LOUISIANA UNTIL 5 PM. LOOKS LIKE SEVERE WEATHER
THREAT IS INCREASING ACROSS THE AREA AS FRONTAL SYSTEM AND STRONG
JET MOVE EAST INTO THE AREA. FIRST LOOK AT DATA COMING BACK FROM
RAOB IN THE AIR SHOWS SIGNIFICANT INCREASE IN MOISTURE AND SOME LOW
LEVEL DIRECTIONAL AND SPEED SHEAR.

WILL UPDATE ZONES SHORTLY.

NOTE: LAKE CHARLES WILL BE DOING A SPECIAL 18Z RAOB TO SUPPORT SPC.

.LCH...TOR WATCH...TXZ180>182-201-215-216-LAZ027-028-030-031-041-042-
051-UNTIL 5PM.

.UPDATED NUMBERS...
AEX 73/52/78/48/78  63000
BPT 77/53/77/52/77  50000
LCH 78/54/78/51/77  50000
LFT 79/54/78/49/78  32000

7-RUA
Hazardous weather outlook, Mar 18, 7:28 AM CST, 5 hours 11 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-191200-

HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE LAKE CHARLES LA
728 AM CST TUE MAR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED SEVERE STORMS ARE POSSIBLE ACROSS THE GOLDEN TRIANGLE AND
ACROSS SOUTHWEST AND SOUTH CENTRAL LOUISIANA. SCATTERED SEVERE STORMS
ARE POSSIBLE ACROSS THE LAKES REGION OF SOUTHEAST TEXAS AND ACROSS
THE PINEY HILLS REGION OF CENTRAL LOUISIANA.

THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND HAIL.

A FRONTAL SYSTEM ADVANCING OUT OF SOUTH TEXAS WILL MOVE ACROSS THE
GOLDEN TRIANGLE AREA JUST AFTER MIDDAY, THEN CONTINUE TO THE
NORTHEAST, EXITING THE ALEXANDRIA AREA JUST AFTER DUSK. AN UNSTABLE
AIR MASS WILL BE IN PLACE AHEAD OF THIS ADVANCING FRONTAL SYSTEM.
THE AREA UNDER THE GREATEST THREAT IS ALEXANDRIA AND VICINITY.

ALSO MINOR RIVER FLOODING WILL CONTINUE OVER PORTIONS OF THE SABINE
AND NECHES RIVERS. SEE LATEST STATEMENTS ISSUED BY THIS OFFICE.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE REQUIRED FOR TODAY.

.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
A STRONG COLD FRONT WILL ADVANCE THROUGH SOUTHWEST LOUISIANA
OVERNIGHT THURSDAY INTO FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL NOT BE REQUIRED FOR THE TIME PERIOD
WEDNESDAY THROUGH MONDAY.

TRARES

In the hours before

Special weather statement, Mar 18, 7:24 AM CST, 5 hours 15 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-181800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
724 AM CST TUE MAR 18 2003

...SEVERE WEATHER POSSIBLE FOR SOUTHEAST TEXAS AND FOR CENTRAL AND
SOUTH CENTRAL AND SOUTHWEST LOUISIANA...

ISOLATED SEVERE STORMS ARE POSSIBLE ACROSS THE GOLDEN TRIANGLE AND
ACROSS SOUTHWEST AND SOUTH CENTRAL LOUISIANA. SCATTERED SEVERE STORMS
ARE POSSIBLE ACROSS THE LAKES REGION OF SOUTHEAST TEXAS AND ACROSS
THE PINEY HILLS REGION OF CENTRAL LOUISIANA.

THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND HAIL.

A FRONTAL SYSTEM ADVANCING OUT OF SOUTH TEXAS WILL MOVE ACROSS THE
GOLDEN TRIANGLE AREA JUST AFTER MIDDAY, THEN CONTINUE TO THE
NORTHEAST, EXITING THE ALEXANDRIA AREA JUST AFTER DUSK. AN UNSTABLE
AIR MASS WILL BE IN PLACE AHEAD OF THIS ADVANCING FRONTAL SYSTEM.
THE AREA UNDER THE GREATEST THREAT IS ALEXANDRIA AND VICINITY.

TRARES

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 12:34 PM CSTTornado WarningLCHHardin26 min
Mar 18, 1:27 PM CSTSevere Thunderstorm WarningLCHNewton63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.